Why did I pass out immediately after Botox and Voluma?

Hi! I recirved one syringe of Voluma to my cheeks and 15 units of Botox to my Glabella region. Injections were painless, didn't swell or anything. As I was checking out at the desk I started to feel faint and then suddenly passed out. Complete collapse, hit my head and all. The staff scattered to me and had me lay for awhile and drink some water. They said I was ghostly pale. After a bit I felt fine. I've felt fine since. A healthy 22 yr old. What caused this? Am I fine to get the procedures done again?

Doctor Answers 10

Vasovagal Response

Hello Afgf,

What you experienced is known as the vagovagal response.  It is more common in younger patients.  What happens is your body underwent the treatment fine.  You likely were already starting to feel some of the effects when you stood up but thought you'd be fine.  As you continue to walk the sensation gets worse until you faint.  What is taking place is a reflex response.  A nerve sends a signal to multiple parts of the body.  The result is a drop in your blood pressure.  Your brain protects its blood flow by going against gravity.  This is accomplished by passing out so your head is flat with the ground.  Unfortunately, you were standing when it happened.  Anything can stimulate this.  For some people it is heights.  For others it is the site of blood.  For some it is the feeling of the injections which appears to be your case. 

If you get the feeling the best treatment is to lay down, lower whatever bed or chair you are in so your head is below your heart, use cold compresses around the head, and use smelling salts which stimulate the blood pressure.  At least that is how I treat patients when it occurs.  If it does happen to my patients I tell them to eat before they come.  It is more common to occur on an empty stomach. 

For a more specific answer to your situation I would talk with your treating physician/injector. 

I hope this helps and good luck. 


The Woodlands Facial Plastic Surgeon
5.0 out of 5 stars 25 reviews

Passing Out

Hi afgf, thank you for your question. I'm sure this scared you! It happens to some individuals that have a vasovagal response under distress. It's a sudden drop in heart rate and blood pressure. Some people have this response with needles in general. It can happen during treatment or a few minutes afterwards. You will be fine to have fillers and botox again. My suggestion is to let the injector know before hand. Best of luck.

Why did I pass out immediately after Botox and Voluma?

You most likely fainted however you can never be too careful about your health. It would be worthwhile describing this to your primary care doctor and asking for their advice. However, you most likely had a vasovagal event during which your heart rate and blood pressure dropped. This usually happens during the injection but your scenario is not that unusual. I hope this information is helpful for you.

Stephen Weber MD, FACS
Denver Facial Plastic Surgeon

Voulma and Botox then Passed Out

This is common for some people as they get a "vasovagal" reaction where there heart rate goes really fast and they pass out.  I suggest a waiting period next time after you get injections before getting up and leaving, or taking a small amount of anxiety medication prior to injections.  Best, Dr. Emer.

Jason Emer, MD
Los Angeles Dermatologic Surgeon
4.9 out of 5 stars 165 reviews

Vasovagal reaction

Anxiety about your procedure can cause vasovagal reaction, which is a parasympathetic response, with fall in blood pressure, sweating, nausea, light headedness and sometimes frank passing out.  The good news is it is very short term. It is important for your doctor to be aware of the onset of the problem so you can be sited or laid back.  

Mehryar (Ray) Taban, MD, FACS
Beverly Hills Oculoplastic Surgeon
4.9 out of 5 stars 61 reviews

Vasovagal response after injections

 Thank you for your question, and sorry to hear about your experience. I would recommend that you go to a physicians office to have your future injections. They would be able to explain what is happening and help manage your symptoms.  a vasovagal response occurs when your blood pressure drops and there is less blood flow to the brain in response to an anxiety provoking experience.

Passing out with Botox

It sounds like you fainted.  Most commonly this is related to the pain of the injections causing a response in your body.  This is exacerbated when someone has an empty stomach/low blood sugar.  If you had any alcohol within 24 hours, this could be a culprit as well.

Samer W. Cabbabe, MD, FACS
Saint Louis Plastic Surgeon
4.8 out of 5 stars 48 reviews

You had a vasovagal response

You had was is known as a vasovagal response, a sudden drop in heart rate and blood pressure in response to a stressful trigger, like the sight of blood, a needle poke, or even an emotional situation. It's benign and is generally treated by resting supine, hydrating with water, etc. For the future, I recommend staying in the exam chair for a few minutes after your Botox and fillers before getting up. Also have something to eat prior to your procedure. 

Arnold Almonte, DO
Roseville Plastic Surgeon
4.8 out of 5 stars 28 reviews

Faint spell

In fact what you experienced is called a "Vasovagal Response". It is common in young adults (especially more common in males). It is a reflex that makes your blood rush to your gut. This causes a drop in blood pressure. The more you fight it, the faster you will loose consciousness and pass out. Your hands will get clammy and sweaty. You can also look pale. Your brain will crave for blood, since your blood pressure is dropping it will do what is instinctively good at and it will make you fait in the hopes that as you are flat on the floor it will be easier to get blood flow instead of being upright.  You will start to notice that your vision becomes tunneled. The best way to prevent the fainting is to stop, lay down on the floor, elevate your legs against the wall if possible. Take your time getting up.

Hope this helps,
Dr. Gus Diaz

Gustavo A. Diaz, MD
Charlotte Facial Plastic Surgeon
4.7 out of 5 stars 15 reviews

Fainting after procedure

My first question is did you eat before you had this procedure or did you have the procedure on an empty stomach? Sometimes anxiety can also cause people to be nervous and faint.  I suggest that you get examined by your internist to make sure that there is no underlying medical problem.

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.